Arkansas, 2019

Flash Flooding and Hail in Arkansas, April 7, 2019

April 7, 2019 · NWS LZK · 11 events in 5 counties and zones

With thunderstorms spread out from the 6th through the 8th. There was more than the usual liquid to wring out of the clouds, and this made heavy downpours and flash flooding a concern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

With thunderstorms spread out from the 6th through the 8th. There was more than the usual liquid to wring out of the clouds, and this made heavy downpours and flash flooding a concern. Large hail was the main concern on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 7, 2:29 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 7, 2:29 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
329 AM CDT Sun Apr 7 2019

.SHORT TERM...Today Through Monday Night

Satellite imagery depicts a highly amplified trough centered roughly
along a north/south line through the TX panhandle. Downstream from
the trough axis, several storm complexes can be discerned as large
areas of deep cold cloud tops. The strongest of these complexes
reside along and south of a strong theta E gradient situated south
of the state oriented in a west/east line. Across AR, the first of
several rounds of precipitation was exiting the state as evident of
the regional radar mosaic loop. Current surface observations
indicate SE winds across the southern half of the state with
temperatures holding steady in the lower 60s across much of the
CWA. Dew point temperatures were also hovering in the lower 60s
across the area as rich Gulf moisture continues to advect into the
region. Patchy areas of fog had already developed in some of the
protected valley locations where winds became calm. This trend
will continue through the early morning before precipitation
arrives.

The aforementioned trough will send several disturbances across AR
on Sunday through midday Monday. Currently the trough is nearly
stationary, therefore repeated rounds of precipitation are
expected as upper impulses move through the flow. Enhanced areas
of ascent will overspread the state just ahead of these
disturbances allowing for showers and thunderstorms to develop and
track NE across the state.

Convection that develops early on Sunday morning is expected to
remain elevated. Some of these storms may become strong to severe
with large hail becoming the main threat. Rainfall rates could be
heavy at times exacerbating flash flooding potential, especially
across the SE half of the state where recent heavy rains of 1 to 3
inches have already fallen. By late Sunday the upper level trough
finally begins to move east as a large upper high begins to move
further into the Atlantic. During the afternoon, the most
instability at the surface and aloft should reside across
SE half of AR as low level moisture continues to increase.
Therefore the greatest concern for large hail and damaging winds
will be across the southeastern half of AR. Ongoing morning
convection across this area could potentially limit afternoon
instability.

Sunday night/Monday morning, the last of two vort maximums is
expected to move around the base of the trough and across the
region. More showers and thunderstorms are expected to develop with
this energy. Some strong to severe storms will be possible once
again with the primary threat being large hail and damaging winds.
By Monday morning, quite a bit of rain will have fallen in total
across the southeastern half of the state. Expecting an additional
1 to 3 inches across portions of SE AR. Flash flooding will
become an increasing concern as the event progresses. Rain is
expected to come to an end from west to east during the day on
Monday. Temperatures will remain above normal through the short
term due to unimpeded southerly low level moist flow. &&

.LONG TERM...Tuesday Through Saturday

The synoptic setup for the long term portion of the forecast will
begin with brief low amplitude ridging across the plains and Lower
Mississippi Valley as the upper level low which brought unsettled
weather to the region over the weekend, pushes east into the South
Atlantic States. This will provide northerly flow over the Natural
State, as another upper level low develops across the Pacific
Northwest. Given this initial setup, expect to see pleasant
conditions across the state. We'll also see drier air continue to
filter into the region early in the period.

As the aforementioned storms system across the Western US approaches
the Southern Great Plains, expect strong cyclogenesis to occur
across the Central Rockies. As this happens, we should expect to see
a warm front lift north across the state, as well as a surface winds
shift out of the south with elevated wind speeds due to the
strengthening pressure gradient. The upper level low and surface low
should move northwest of the state through mid to late week, with a
stout cold front sweeping through the state on Thursday. This cold
front will be rather strong, dropping temperatures ten to twenty
degrees between Wednesday and Friday. As the front passes, we will
likely see rain chances return to the forecast area, with the best
location for thunderstorms being across the eastern portions of the
state where better moisture will be available.

We could see another upper level low form across the southern
portion of the Four Corners Region, which could bring another round
of convection late next weekend.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     76  59  76  53 /  60  50  20  10
Camden AR         78  59  74  57 /  70  80  60  20
Harrison AR       78  56  76  52 /  20  30  10   0
Hot Springs AR    74  58  75  54 /  60  60  30  10
Little Rock   AR  75  59  75  57 /  70  60  40  20
Monticello AR     78  61  73  59 /  60  90  70  30
Mount Ida AR      75  57  75  52 /  50  50  30  10
Mountain Home AR  78  58  77  52 /  20  40  10   0
Newport AR        76  59  75  56 /  60  50  30  10
Pine Bluff AR     77  60  73  58 /  70  80  60  20
Russellville AR   77  58  76  52 /  40  40  20  10
Searcy AR         75  58  74  55 /  70  60  30  10
Stuttgart AR      75  60  74  58 /  80  80  50  20
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...JONES / Long Term...CROSS
Hazardous weather outlook, Apr 7, 2:49 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
349 AM CDT Sun Apr 7 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-080900-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
349 AM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today through Tonight

Thunderstorms will develop today ahead of an approaching storm
system. At this time, the greatest severe potential appears to be
across southern and eastern portions of the state where large
hail and damaging winds will be the primary threats. Heavy
rainfall may lead to isolated flash flooding across the
southeastern one half of the state.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Another round of thunderstorms and heavy rainfall will be
possible on Monday before the system moves east of the state.

The focus will shift from a severe weather threat to a flash
flooding threat as the event evolves. Widespread rainfall amounts of
two to three inches are possible across the southeast portion of
the state. Additionally, we may see increased flooding concerns
on area rivers in response to this heavy rainfall.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Apr 7, 3:48 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
448 AM CDT SUN APR 7 2019

ARZ067>069-071015-
Bradley AR-Drew AR-Calhoun AR-
448 AM CDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTHEASTERN CALHOUN
AND SOUTHWESTERN DREW COUNTIES UNTIL 515 AM CDT...

At 448 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moro Bay State Park, or 17 miles southeast of Hampton, moving
northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Warren...                         Hermitage...
Calion...                         Harrell...
Ingalls...                        Weeks...
Hilo...                           Moro Bay State Park...
Lanark...                         Moro Bay...
Banks...                          Artesian...
Carmel...                         Farmville...
Johnsonville...                   Blanchton...
Vick...                           Valley...
Gravelridge...                    Mt Olive in Bradley County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3321 9218 3321 9222 3325 9223 3328 9230
      3326 9233 3330 9235 3327 9244 3329 9247
      3332 9246 3332 9253 3337 9255 3371 9227
      3345 9183 3339 9188 3340 9199 3338 9196
      3330 9198 3321 9208 3320 9213 3316 9215
TIME...MOT...LOC 0948Z 227DEG 46KT 3331 9233

67
Special weather statement, Apr 7, 4:03 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
503 AM CDT SUN APR 7 2019

ARZ045-055-056-063-071045-
Grant AR-Cleveland AR-Lonoke AR-Jefferson AR-
503 AM CDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEVELAND...SOUTH
CENTRAL LONOKE...EAST CENTRAL GRANT AND JEFFERSON COUNTIES UNTIL 545
AM CDT...

At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluff, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Pine Bluff...                     White Hall...
Altheimer...                      Cottondale...
Pine Bluff Arsenal...             Madding...
Warbritton...                     Richardson...
Hensley Island...                 Sulphur Springs...
Wabbaseka...                      Sherrill...
Tucker...                         Pastoria...
Cornerstone...                    Wright...
Lock and Dam 5 Park...            Glenlake...
Watson Chapel...                  Clear Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3409 9194 3409 9195 3408 9195 3400 9209
      3422 9232 3449 9206 3449 9203 3452 9203
      3455 9200 3432 9171 3423 9171
TIME...MOT...LOC 1002Z 228DEG 32KT 3417 9212

Cross
Special weather statement, Apr 7, 4:33 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
533 AM CDT SUN APR 7 2019

ARZ045-055-056-071100-
Grant AR-Lonoke AR-Jefferson AR-
533 AM CDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LONOKE...
SOUTHEASTERN GRANT AND WESTERN JEFFERSON COUNTIES UNTIL 600 AM CDT...

At 533 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lamont, or 11 miles southeast of Sheridan, moving northeast at 50
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Pine Bluff...                     White Hall...
England...                        Altheimer...
Lamont...                         Pine Bluff Arsenal...
Warbritton...                     Hensley Island...
Sulphur Springs...                Wabbaseka...
Sherrill...                       Ain...
Tucker...                         Pastoria...
Wright...                         Lock and Dam 5 Park...
Watson Chapel...                  Clear Lake...
Hardin...                         Dexter...

LAT...LON 3437 9175 3406 9223 3406 9228 3419 9241
      3449 9205 3449 9203 3451 9203 3457 9196
TIME...MOT...LOC 1033Z 228DEG 43KT 3418 9227

Cross

The radar

The Little Rock radar (KLZK), 142 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 flash flood. Local standard time, as filed.

Hail, Drew

When
April 7, 4:40 AM CST
Where
Drew County, 0.9 mi SE of Monticello
Measured
1 in hail
Reported by
Public
Coordinates
33.620, -91.790

Hail, Bradley

When
April 7, 7:10 AM CST
Where
Bradley County, 0.58 mi E of Hermitage
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -92.170

Received a report of one inch hail in Hermitage via a Twitter picture.

Hail, Drew

When
April 7, 7:39 AM CST
Where
Drew County, 0.9 mi SE of Monticello
Measured
1 in hail
Reported by
Social Media
Coordinates
33.620, -91.790

Received a picture of several one inch hailstones on the ground via Facebook.

Hail, Drew

When
April 7, 7:40 AM CST
Where
Drew County, 0.9 mi SE of Monticello
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.620, -91.790

Received a picture of golfball sized hail in Monticello via Twitter.

Flash Flood, Drew

When
April 7, 8:35 AM CST to 11:35 AM CST
Where
Drew County, 0.97 mi ESE of Monticello to 1.1 mi ESE of Monticello
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.626, -91.784

A picture of flash flooding was shared via Twitter. East Jackson Avenue was underwater with water flowing over the road.

Hail, Saline

When
April 7, 9:52 AM CST
Where
Saline County, 1.33 mi WNW of West Bauxite
Measured
1 in hail
Reported by
Social Media
Coordinates
34.560, -92.540

Received reports of one inch diameter hail between Benton and Bauxite from mPING and from trained storm spotters.

Hail, Saline

When
April 7, 9:55 AM CST
Where
Saline County, Benton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.570, -92.580

Received a few pictures of ping pong ball sized hail in Benton via Facebook.

Hail, Saline

When
April 7, 10:00 AM CST
Where
Saline County, 0.89 mi NW of Bryant
Measured
1 in hail
Reported by
Social Media
Coordinates
34.610, -92.490

Hail size ranged from dime to quarter size in Twitter and Facebook videos.

Hail, Saline

When
April 7, 10:02 AM CST
Where
Saline County, 0.89 mi NE of Collegeville
Measured
1 in hail
Reported by
Social Media
Coordinates
34.640, -92.460

Hail size ranged from dime to quarter size in a photo posted to Facebook.

Flash Flood, Ouachita

When
April 7, 11:38 AM CST to 2:00 PM CST
Where
Ouachita County, 1.34 mi WSW of Camden to 0.67 mi WNW of Collendale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.570, -92.850

Several pictures of flooding were shared with the office via Twitter. The flooding was mainly confined to low-lying areas, but approached a few residences.

Hail, Faulkner

When
April 7, 1:20 PM CST
Where
Faulkner County, 1.49 mi NNE of Mayflower
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.970, -92.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817575, 817576, 817577, 817578, 817584, 817579, 817580, 817581, 817582, 817585, 817583.